[Skip to Content]
[Skip to Content Landing]
Article
December 1917

A CASE OF CANTHARIDES POISONING WITH SPECIAL REFERENCE TO THE BLOOD-PICTURE

Author Affiliations

ST. LOUIS

From the service of Dr. Charles H. Nielson, Department of Internal Medicine, St. Louis University School of Medicine, St. Louis City Hospital.

Arch Intern Med (Chic). 1917;XX(6):889-891. doi:10.1001/archinte.1917.00090060063005
Abstract

Poisoning by cantharides is not a common event in this country. When it does occur the tincture of cantharides is the preparation usually employed. Its action is well known. Briefly, when applied externally it acts as a rubefacient and after some hours it forms small blisters which later coalesce, producing large bullae. It is essentially a counterirritant. When taken internally, the lethal dose may be as low as 30 gm. or even less. Toxic doses produce severe irritation along the alimentary tract and in the genito-urinary system, with symptoms of collapse. It is said to circulate in the blood as an albuminate and is slowly excreted by the kidneys. Excepting the irritating effect on the mucous surfaces over which it passes in the process of elimination and its action on the genito-urinary system, it causes no marked changes in any of the internal organs. Cantharides produces a true acute nephritis

First Page Preview View Large
First page PDF preview
First page PDF preview
×